Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 193, NWS Mobile, AL

July 1, 2020Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 1, 2020, 1:20 PM CDT for Clarke County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2020, 1:20 PM CDT (18:20 UTC)
Expired
Jul 1, 2020, 2:00 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clarke County, AL

The radar

The Mobile radar (KMOB), 119 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

629 
WUUS54 KMOB 011820
SVRMOB
ALC025-011900-
/O.NEW.KMOB.SV.W.0193.200701T1820Z-200701T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
120 PM CDT Wed Jul 1 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Clarke County in southwestern Alabama...

* Until 200 PM CDT.

* At 120 PM CDT, a severe thunderstorm was located 8 miles east of
  Coffeeville, or 10 miles west of Grove Hill, moving southeast at 15
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Grove Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Mobile.

&&

LAT...LON 3177 8805 3182 8792 3166 8770 3156 8797
TIME...MOT...LOC 1820Z 329DEG 12KT 3175 8794 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:55 PM CDT, 25 minutes earlier.

Area forecast discussion, Jul 1, 12:55 PM CDT, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1255 PM CDT Wed Jul 1 2020

.NEAR TERM /Now Through Thursday/...The axis of an upper trof which
extends from near the mid Mississippi River valley to the Virginias
(and to an upper low over the extreme northeast states) shifts
southward through Thursday into the forecast area.  A surface low is
currently located near the Kansas/Oklahoma border with a frontal
boundary extending eastward across Missouri.  With the southward
progression of the upper trof, the frontal boundary follows suite
and shifts southward to extend across northern Mississippi and
northern Alabama by Thursday. The upper trof pattern has set up a
northwesterly steering flow over the region such that convection
that develops along the frontal boundary will be favored to
progress southward/southeastward in the general direction towards
the forecast area. The current satellite loop shows two
convective complexes have formed within this regime, one of which
has weakened over the area and produced an outflow boundary while
another is actively ongoing in Missouri. The outflow boundary has
advanced into the northern portion of the forecast area and expect
scattered to numerous convective development through the afternoon
hours in response to this feature and also aided by a weak sea
breeze.  MLCAPE values are expected to be near 2000 J/kg in a
fairly moist environment with precipitable water values near 2.0
inches and wet bulb zero values near 13.5 kft. 0-6 km bulk shear
values look low, 20 knots at best, so am expecting the primary
initiating mechanism for stronger storms to be from precipitation
loading.

The attention now turns to what will transpire with the convective
complex over Missouri along with the southward progressing upper
trof and frontal boundary. This convective complex appears to have
already formed another outflow boundary which is expected to
progresses roughly southward. While not handled particularly well
by high resolution guidance or Convection Allowing Models (CAMS),
the expectation is that this next outflow boundary will follow a
similar evolution to the current one and continue southward into
the area late tonight. Complicating this pattern is that yet
another convective complex may develop on the frontal boundary
advancing into northern Mississippi/Alabama. All in all, there
look to be at least a few possible scenarios for convective
development for Thursday which in turn supports going with higher
pops, and have gone with likely to categorical pops for nearly the
entire area. A moist environment remains in place over the area
on Thursday with precipitable water values near 2.0 inches, and
wet bulb zero values are expected to trend higher to around 14
kft. 0-6 km bulk shear values look to be less than 20 knots, so
while MLCAPE values near 2500 J/kg are indicated this environment
looks more supportive of general thunderstorms with an occasional
strong storm possible. Lows tonight range from the lower 70s
inland to the upper 70s at the coast. Highs on Thursday range from
the mid 80s well inland, such as near Highway 84 to upper
80s/lower 90s elsewhere. Heat index values this afternoon will be
around 105 in some locations, then look remain in a range of 95 to
around 105 on Thursday.  A low risk of rip currents is expected
through Thursday. /29

&&

.AVIATION...
18Z issuance...Scattered to potentially numerous showers and
storms are expected this afternoon then coverage diminishes this
evening. Isolated to scattered showers and storms may advance into
the area from the north late tonight, then coverage of showers and
storms increases on Thursday. Outside of the convection, VFR
conditions will prevail while MVFR conditions will accompany the
stronger showers and storms. West to northwest winds 5 to 10 knots
are expected this afternoon and again Thursday morning for much
of the area, except for southwest near the immediate coast, then
winds become light and variable tonight. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 1, 11:07 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
1107 AM CDT Wed Jul 1 2020

ALZ058-011700-
Crenshaw AL-
1107 AM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CRENSHAW COUNTY UNTIL NOON CDT...

At 1107 AM CDT, the strong thunderstorm was located 4 miles southeast
of Davenport, or 11 miles east of Fort Deposit, moving southeast at
25 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Glenwood, Petrey and Highland Home.

LAT...LON 3166 8616 3164 8617 3193 8645 3196 8645
      3197 8640 3203 8641 3204 8640 3205 8640
      3205 8630 3197 8630 3197 8620 3196 8618
      3189 8617 3179 8620 3179 8615 3166 8615
TIME...MOT...LOC 1607Z 315DEG 23KT 3201 8637
Special weather statement, Jul 1, 12:27 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
1227 PM CDT Wed Jul 1 2020

ALZ051-011800-
Choctaw AL-
1227 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 100 PM CDT...

At 1227 PM CDT, the strong thunderstorm was located near Lisman, or 9
miles north of Butler, moving southeast at 25 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Butler, Lisman, Pennington and Toxey.

LAT...LON 3231 8817 3219 8801 3215 8802 3214 8802
      3214 8804 3211 8805 3209 8804 3206 8807
      3207 8808 3207 8810 3206 8812 3201 8812
      3191 8831 3215 8844 3231 8842
TIME...MOT...LOC 1727Z 325DEG 24KT 3222 8828

CGAL
Special weather statement, Jul 1, 1:01 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
101 PM CDT Wed Jul 1 2020

MSZ067-011845-
Wayne MS-
101 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WAYNE COUNTY UNTIL 145 PM CDT...

At 100 PM CDT, the strong thunderstorm was located 8 miles southeast
of Mill Creek, or 11 miles west of Waynesboro, moving southeast at 10
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Waynesboro and Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3156 8894 3180 8883 3175 8849 3143 8867
      3144 8894
TIME...MOT...LOC 1800Z 299DEG 9KT 3162 8884
Special weather statement, Jul 1, 1:03 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
103 PM CDT Wed Jul 1 2020

ALZ051-053-011845-
Clarke AL-Choctaw AL-
103 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL 145 PM CDT...

At 103 PM CDT, the strong thunderstorm was located near Butler,
moving south at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Butler, Silas, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3211 8839 3214 8818 3177 8801 3174 8838
TIME...MOT...LOC 1803Z 352DEG 16KT 3206 8828
Special weather statement, Jul 1, 1:14 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
114 PM CDT Wed Jul 1 2020

ALZ053-011900-
Clarke AL-
114 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN CLARKE COUNTY UNTIL 200 PM CDT...

At 114 PM CDT, the strong thunderstorm was located 7 miles east of
Coffeeville, or 11 miles west of Grove Hill, moving southeast at 15
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Grove Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3177 8807 3183 8791 3166 8770 3155 8797
TIME...MOT...LOC 1814Z 329DEG 12KT 3176 8796

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:07 AM CDTSpecial Weather StatementMOBCrenshaw53 min
Jul 1, 12:27 PM CDTSpecial Weather StatementMOBChoctaw33 min
Jul 1, 1:03 PM CDTSpecial Weather StatementMOBChoctaw42 min
Jul 1, 1:13 PM CDTSpecial Marine WarningMOB47 min
Jul 1, 1:14 PM CDTSpecial Weather StatementMOBClarke46 min
Jul 1, 1:37 PM CDTSpecial Weather StatementMOBWashington53 min
Jul 1, 1:39 PM CDTSpecial Marine WarningMOB51 min
Jul 1, 1:41 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington49 min
Jul 1, 2:02 PM CDTSpecial Weather StatementMOBCovington28 min
Jul 1, 2:07 PM CDTSevere Thunderstorm WarningMOBChoctaw, Washington38 min
Jul 1, 2:22 PM CDTSpecial Weather StatementMOBWashington53 min
Jul 1, 2:36 PM CDTSpecial Weather StatementMOBMonroe39 min
Jul 1, 2:47 PM CDTSpecial Weather StatementMOBWashington43 min
Jul 1, 2:49 PM CDTSpecial Weather StatementMOBWilcox26 min
Jul 1, 3:05 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile, Washington40 min
Jul 1, 3:10 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Monroe, Wilcox50 min
Jul 1, 3:16 PM CDTSpecial Marine WarningMOB59 min
Jul 1, 3:20 PM CDTSpecial Weather StatementMOBMobile40 min
Jul 1, 3:32 PM CDTSpecial Weather StatementMOBBaldwin, Mobile43 min
Jul 1, 3:56 PM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw49 min
Jul 1, 4:01 PM CDTSevere Thunderstorm WarningMOBMobile44 min
Jul 1, 4:08 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington38 min
Jul 1, 4:12 PM CDTSpecial Weather StatementMOBBaldwin48 min
Jul 1, 4:15 PM CDTSpecial Marine WarningMOB90 min
Jul 1, 4:23 PM CDTSevere Thunderstorm WarningMOBMobile67 min
Jul 1, 4:27 PM CDTSevere Thunderstorm WarningMOBBaldwin48 min
Jul 1, 4:32 PM CDTSpecial Marine WarningMOB88 min
Jul 1, 4:34 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Jul 1, 4:37 PM CDTSevere Thunderstorm WarningMOBCovington38 min
Jul 1, 5:11 PM CDTSpecial Weather StatementMOBCovington64 min
Jul 1, 5:13 PM CDTSpecial Marine WarningMOB92 min
Jul 1, 5:50 PM CDTSpecial Marine WarningMOB85 min
Jul 1, 6:38 PM CDTSpecial Marine WarningMOB53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.